Lightning, Teller
- When
- August 11, 5:50 PM MST
- Where
- Teller County, Woodland Park
- Injuries
- 1 direct, 0 indirect
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.882, -105.162 (the zone’s center; the record gives no point)
Lightning struck a power pole outside a house, and a 19 year old male talking on the telephone was affected by the current. He was taken to the hospital, and no injuries were found.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Lightning struck a power pole outside a house, and a 19 year old male talking on the telephone was affected by the current. He was taken to the hospital, and no injuries were found.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 11, 1:00 PM MST, 4 hours 50 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 200 PM MDT MON AUG 11 2003 MAIN CHALLENGE WILL BE POPS/TEMPS THROUGH THE PERIOD. CURRENTLY A COUPLE OF SHORTWAVES ARE MOVING UP BACK SIDE OF UPPER HIGH CENTERED OVER THE 4 CORNERS AREA. ONE IS ROUNDING THE TOP THROUGH WY...AND ANOTHER IS MOVING THROUGH CENTRAL UT. SOME SUBTROPICAL MOISTURE IS MOVING INTO EXTREME WRN SECTIONS OF THE FCST AREA IN WV PICS. ACROSS SE PLAINS...EASTERLY UPSLOPE FLOW HAS ADVECTED IN SOME UPPER 50 DEW POINTS...WITH LOWER 60S FARTHER EAST ACROSS THE KANSAS. FOR TONIGHT...TRAJECTORY OF SHORTWAVES IN FLOW ALOFT SHOULD KEEP UPPER LIFT MAINLY WEST AND NORTH OF THE FCST AREA. SO...ONCE AGAIN WERE STUCK WITH HEATING AND UPSLOPE AS THE MAIN TRIGGER MECHANISMS FOR CONVECTION. THUNDERSTORMS HAVE ALREADY BEEN INCREASING OVER THE MOUNTAINS...AND WITH DEW POINTS POOLING INTO THE 50S ALONG THE EASTERN SLOPES...WILL BUMP UP POPS TO SCT CATEGORY FOR THE ERN MTNS. WILL WATCH LATEST RADAR TRENDS AND MAKE LAST MINUTE CALL. MTN AREAS WILL BE MAIN FOCUS MECHANISM...AND WITH NORTHEAST STEERING CURRENTS...THUNDERSTORMS WILL LIKELY STAY OVER OR NEAR THE MTNS. OTHER CONCERN FOR THIS EVENING...IS POTENTIAL (THOUGH SMALL) FOR POPS ACROSS SE PLAINS. LATEST ETA BUFR SOUNDINGS SHOW VERY LITTLE CAP ACROSS THE AREA...AND RUC40 IS PRINTING OUT SOME LIGHT QPF IN THIS AREA. WILL HAVE TO ATTAIN CONVECTIVE TEMPS IN THE LOWER 90S...AND WE ARE APPROACHING THAT NOW. CAN SEE A SMALL CU FIELD DEVELOPING ACROSS BACA AND EASTERN LAS ANIMAS COUNTIES...AND WILL HAVE TO WATCH THIS AREA AS WELL. WITH CAPES RUNNING AROUND 1000 J/KG EAST OF THE MTNS...WILL HAVE TO MONITOR RADAR FOR AN ISOLATED PULSE TYPE SEVERE TSTORMS. OVER THE WESTERN MTN AREAS...MID/UPPER LVL FLOW IS PRETTY LIGHT...SO STORM MVMTS WILL BE SLOW LEADING TO THE POTENTIAL FOR LOCALLY HEAVY RAIN. THIS COULD POSE PROBLEMS FOR OLD BURN SCARS...BUT THREAT APPEARS TOO LOCALIZED TO WARRANT A WATCH AT THIS TIME. EXPECTING THUNDERSTORMS TO DIMINISH AFTER SUNSET WITH LACK OF UPPER SUPPORT. ON TUESDAY...A PORTION OF THE EASTERN US TROF WILL RETROGRADE WESTWARD THROUGH TX/OK DURING THE DAY. ETA STILL HAS THE MORE SOUTHWARD TRACK VS AVN. MAIN AFFECT WILL BE TO BRING DRIER AIR (SEEN IN WV LOOPS ACROSS CENTRAL PLAINS)...WESTWARD INTO EASTERN PORTIONS OF FCST AREA. TEMPS WILL COOL A COUPLE DEGREES OVER TODAY AS WELL ACROSS EASTERN AREAS...AND CURRENT GRIDS LOOK ON TARGET. ONLY CHANGE MADE WAS TO PARE OUT POPS A BIT ACROSS PORTIONS OF EASTERN PLAINS. AGAIN...STORM MOTIONS SHOULD BE TO THE SOUTHWEST... WHICH SHOULD KEEP TSTORMS OVER THE HIGHER TERRAIN. -KT ...TUTT LIKE FEATURE TO TRACK TO OUR S THIS FCST PERIOD... A METEOROLOGICAL FEATURE FOUND MORE COMMONLY THIS TIME OF THE YEAR IN THE ATLANTIC IS DEVELOPING OVER THE MIDWEST AND IS FORECAST TO TRACK SOUTHWEST INTO TEXAS AND SOUTH ACROSS NEW MEXICO/MEXICO. THIS FEATURE...KNOWN IN THE MET COMMUNITY AS A TROPICAL UPPER TROPOSPHERIC TROUGH...TYPICALLY DEVELOPS FROM A POSITIVELY TILTED TROUGH IN THE E ATLANTIC IN THE MID LATITUDES IN WHICH VORTICITY ON THE LOWER PART OF THE TROUGH CUTS OFF AND DIVES TO THE SOUTHWEST ACROSS THE TROPICAL/SUBTROPICAL ATLANTIC. THESE UPPER LEVEL LOWS ARE COMMONLY SEEN ON WATER VAPOR TRANSECTING WWD ACROSS THE ATLANCIC AROUND 25N DURING THE SUMMER MONTHS. IT IS INTERESTING THAT THIS FEATURE IS FORMING OVER LAND AND WILL AFFECT OUR WX THROUGH THIS PERIOD. THE MAIN CONCERN I HAVE WITH THIS TYPE OF EVENT IS IT IS QUITE RARE TO HAVE SOMETHING LIKE THIS HAPPEN HERE IN COLORADO. I CANNOT RELY ON ANY PAST HISTORY AND OBVIOUSLY THE MODELS DONT SEE THIS HAPPENING OFTEN...SO HOW IT WILL AFFECT THE SENSIBLE WX IS YET TO BE SEEN. WITH THIS SAID... TYPICALLY WITH TUTT CELLS SUBSIDENCE IS THE RULE. THIS MAKES SENSE SINCE YOU HAVE AN AREA OF LOW PRESSURE IN THE UPPER LEVELS OF THE ATMSOPHERE (AIR CONVERGING ALOFT=SINKING MOTION). HOWEVER...TEMPS ALOFT WILL BE ON THE COOL SIDE WHICH WILL ENHANCE THE LAPSE RATES ALOFT. PAST EXPERIENCE WITH THESE TUTT CELLS (I PREVIOUSLY FCST THE WX IN FLA...SO I HAVE SEEN THESE THINGS BEFORE) IS PRECIP WITH THESE EVENTS IS LIMITED...BUT WHERE IT DOES RAIN IT CAN RAIN QUITE A BIT. SINCE THIS FEATURE WILL TRACK TO OUR SOUTH...DEEP EASTERLY FLOW IS FCST. SINCE QUITE A BIT OF SUBSIDENCE WILL BE PRESENT...THE CHANCE OF PRECIP ON THE PLAINS WILL APPROACH ZERO. HOWEVER MTNS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AS THE COMBINATION OF MOISTURE AND LIFT WITH THE MTNS WILL ALLOW FOR PRECIP TO DEVELOP. THE TRACK OF THE SYSTEM WILL ALSO BE IMPORTANT. IF YOU TAKE THE MODELS FOR WHAT THEY ARE WORTH...THEN THE BRUNT OF THE TUTT CELL WILL DROP TO OUR S...WHICH WILL LIMIT THE INSTABILITY OVER THE REGION. FOR THIS REASON...I HAVE DECIDED TO KEEP POP CHANCES IN THE MTNS IN THE 30% RANGE...BUT THIS MAY NEED TO BE INCREASED IF THE SYSTEM TRAVELS FARTHER N THEN PRGD...OR IF MORE LOW LVL MOISTURE GETS ENTRAINED INTO THE HIER TRRN. ADDITIONALLY...I DECREASED THE MAX TEMPS MOST AREAS BY 2-5 DEGREES AS THIS SYSTEM WILL BRING RELATIVELY LLVL COOLER AIR WITH IT. FOR THOSE INTERESTED IN READING UP ON THIS TYPE OF EVENT...GO TO THE GOOGLE.COM SEARCH ENGINE AND TYPE IN LANDSEA TUTT IN THE SEARCH AREA...AND IT WILL BE THE FIRST THING THAT SHOWS UP. /HODANISH .PUB...NONE.
COZ058>089-093>099-121300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 645 AM MDT MON AUG 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE REGION TODAY...WITH THE BEST COVERAGE ACROSS THE HIGHER TERRAIN...WHERE MID AND UPPER LEVEL MOISTURE REMAIN IN PLACE UNDERNEATH A STRONG RIDGE OF HIGH PRESSURE. THE MAIN THREATS FROM THE STORMS CONTINUE TO BE LIGHTNING...WIND GUSTS TO NEAR 45 MPH AND LOCALIZED HEAVY RAIN...ESPECIALLY ACROSS THE SOUTHWEST AND CENTRAL MOUNTAINS...WHERE UPPER LEVEL STEERING WINDS WILL REMAIN LIGHT. SMALL HAIL UP TO 1/2 INCH IN DIAMETER WILL ALSO BE POSSIBLE WITH A FEW OF THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING...ESPECIALLY OVER THE MOUNTAINS. THE MAIN THREATS FROM THESE STORMS WILL BE GUSTY WINDS AND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.
The Pueblo radar (KPUX), 97 km away, was scanning. The volume nearest the first event began at 00:51 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332929.